Thunderstorm Wind, Saginaw
- When
- June 14, 2:01 PM EST
- Where
- Saginaw County, Burt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -83.933
A trained spotter estimated a 60 mph thunderstorm wind gust.
A strong cold front moved through southeast Michigan during the peak heating of the day. Severe weather was reported in every county along and north of M-59.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong cold front moved through southeast Michigan during the peak heating of the day. Severe weather was reported in every county along and north of M-59.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 14, 12:31 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 131 PM EDT TUE JUN 14 2005 .AVIATION... TIMING FOR THE LINE OF CONVECTION WILL BE THE MAIN ISSUE AS CURRENT VWP SUGGESTS WE WILL BE ABLE TO TAP INTO 40KTS WITH STORM PASSAGE. BEST THOUGHTS ARE BETWEEN 19-23Z FOR THE SEVERE CONVECTION, TO BE FOLLOWED BY MVFR CEILINGS TONIGHT AND SOME SHOWERS TOWARD DAYBREAK. ACROSS THE NORTHERN TAF SITES, BASED ON UPSTREAM CONDITIONS, WE COULD EXPERIENCE MARGINAL IFR CEILINGS AS THE UPPER LOW TRANSVERSES EAST AND COLD ADVECTION COMMENCES ACROSS THE NORTHERN COUNTIES FIRST. && .UPDATE...ISSUED 1045 AM EDT TUE AFTER COLLABORATION WITH SPC...WE WILL BE UPGRADING THE CWA INTO A MODERATE RISK FOR THE DAY 1 SEVERE WEATHER OUTLOOK. WITH STRONG UPSTREAM SHORT WAVE TROF SEEN ON THE H20 VAPOR, TAMDAR AND VWP SOUNDING SHOWING A STRONG UNIDIRECTIONAL HODOGRAPH, AND ENTRANCE REGION OF 300MB JET... SHOULD BE AN INTERESTING AFTERNOON. WE ARE HEATING UP QUICKLY AND OUR LULL IN DEWPOINTS BEHIND THE INITIAL SHOT OF SHOWERS... IS QUICKLY REBOUNDING WITH NEAR 70F ACROSS CENTRAL INDIANA. THIS BRINGS CAPES TO 2500 J/KG AND BRN SHEAR VALUES QUITE HIGH ACROSS THE REGION. EHI VALUES OF OVER 2, WITH THE MAX ACROSS THE THUMB AND ADJACENT LAKE HURON COUNTIES AS FLOW WILL BE A LITTLE BACKED. IF CELLS ARE ABLE TO DEVELOP ALONG THESE BOUNDARIES, GIVEN THE AMOUNT OF SHEAR, SUPERCELLS (PERHAPS SPLITTING SUPERCELLS) AND POSSIBLY A TORNADO MAY DEVELOP. MODELS ARE HINTING AT A PRE-FRONTAL TROF TO GET THINGS GOING WHICH WAS EXTENDING FROM EXTREME SOUTHWEST LOWER INTO INDIANA. CORFIDI VECTORS SHOW A VERY FAST STORM MOVEMENT TO THE NORTHEAST NEAR 35-45KTS. BGM && .AVIATION... ISSUED AT 733 AM EDT AS WITH THE PAST SEVERAL DAYS... DEALING WITH SOME MVFR VISIBILITY IN FOG THIS MORNING DUE TO THE HIGH LOW LEVEL MOISTURE CONTENT. VISIBILITIES WILL IMPROVE OVER THE NEXT HOUR OR TWO. ATTENTION THEN TURNS TO THE SHORT WAVE OVER MISSOURI AND ASSOCIATED SURFACE FRONT WORKING INTO WESTERN ILLINOIS. THIS WAVE AND ASSOCIATED SURFACE FRONT WILL LIFT INTO SW LOWER MICHIGAN BY 18Z. GIVEN AMPLE INSTABILITY OVER LOWER MI... THIS WILL INITIATE CONVECTION OVER THE AREA BY 18Z. THE FORCING WILL ALLOW CONVECTION TO PERSIST THROUGH MUCH OF THE AFTERNOON. SOME BRIEF IFR CONDITIONS AND STRONG WINDS ARE POSSIBLE IN THESE THUNDERSTORMS. SUBSIDENCE WILL WORK ACROSS THE AREA FROM THE SOUTHWEST AFTER 21Z. THIS SHOULD BRING AN END TO THE WIDESPREAD CONVECTION. && .SHORT TERM...TODAY AND TONIGHT THE 00Z UPPER AIR DATA AND CURRENT WATER VAPOR IMAGE SHOWS AN UPPER LOW OVER MINNESOTA. ON THE 08Z SURFACE MAP... LOW PRESSURE IS CENTERED OVER THE MINNESOTA/IOWA BORDER. THIS SYSTEM HAS A WARM FRONT EXTENDING INTO SW LOWER MICHIGAN AND A COLD FRONT EXTENDING ACROSS THE MID MISSISSIPPI RIVER VALLEY THEN INTO THE SOUTHERN PLAINS. MEANWHILE... RIDGING ALOFT OVER EASTERN LOWER MICHIGAN IS MAINTAINING MOST CLEAR SKIES AT THIS HOUR. DENSE FOG HAS DEVELOPED ACROSS THE THUMB WHERE THE SURFACE PRESSURE GRADIENT IS STILL QUITE WEAK. THE REST OF THE AREA WILL ALSO HAVE TO CONTEND WITH SOME PATCHY FOG THIS MORNING. THE FOG SHOULD LIFT AROUND 12 TO 13Z THIS MORNING AS DIURNAL HEATING COMMENCES AND THE GRADIENT TIGHTENS. THE MAIN SHORT TERM FORECAST CONCERN WILL BE TIMING OF CONVECTION TODAY AND THE POTENTIAL FOR SEVERE WEATHER. THE 00Z NAM...GFS AND WRFXX ARE IN FAIRLY GOOD AGREEMENT IN INDICATING THAT A MID LEVEL SHORT WAVE CURRENTLY SEEN ROTATING AROUND THE BASE OF THE UPPER LOW AND MOVING INTO WESTERN MISSOURI WILL REACH SOUTHERN LAKE MICHIGAN BY 18Z. THE SURFACE COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHEAST MICHIGAN BETWEEN 18Z AND 00Z. CONVERGENCE ALONG FRONT AS WELL AS HEIGHT FALLS ASSOCIATED WITH THE MID LEVEL WAVE WILL SPELL A FAIRLY GOOD SHOT AT CONVECTION THIS AFTERNOON. THERE IS ALSO SOME UPPER LEVEL DIFLUENCE ALONG WITH VERY HIGH LOW LEVEL MOISTURE... SO WILL CONTINUE WITH NUMEROUS POPS THROUGH THE AFTERNOON. A 50KT MID LEVEL JET WILL ACCOMPANY THE CONVECTION THIS AFTERNOON...ALLOWING 0-6KM BULK SHEAR TO APPROACH 40 KTS. FOR THIS REASON... SE MICHIGAN REMAINS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE AMOUNT OF INSTABILITY WILL DETERMINE HOW EXTENSIVE THE SEVERE WEATHER WILL BE AND WHETHER OR NOT PORTIONS OF SE MICHIGAN WILL BE UPGRADED TO A MODERATE RISK LATER THIS MORNING. THE BOUNDARY LAYER SHOULD WILL RAPIDLY DESTABILIZE LATER THIS MORNING...ONCE DEBRIS FROM THE DIMINISHING CONVECTION WORKING INTO SW LOWER MI AS OF 08Z CLEARS THE AREA THIS MORNING. 00Z MODELS INDICATE CONVECTION WORKING INTO THE AREA BY EARLY AFTERNOON...NOT MUCH TIME TO BUILD VERY HIGH INSTABILITY. IF HOWEVER TEMPS ARE ABLE TO HIT THE MID 80S THIS AFTERNOON... MODIFIED NAM SOUNDINGS INDICATE 0-1KM MIXED LAYER CAPE OF 2K J/KG... MORE THAN ENOUGH FOR SEVERE CONVECTION AND PERHAPS DESERVING OF A MODERATE RISK. GIVEN THE STRONG UNIDIRECTIONAL WIND FIELDS AND MID LEVEL DRY PUNCH WORKING INTO THE AREA LATE IN THE AFTERNOON... DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE MAIN SEVERE WEATHER HAZARD. WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE EVENING IF CONVECTION GETS A LATER START THAN 00Z DATA SUGGESTS. THE UPPER LOW WILL WORK INTO LOWER MICHIGAN OVERNIGHT. SOME DEEPER MOISTURE WRAPPING AROUND THIS SYSTEM WILL WARRANT A CHANCE OF SHOWERS OVERNIGHT. && .LONG TERM...WEDNESDAY THROUGH MONDAY FOR THE REMAINDER OF THE WEEK WE WILL BE WATCHING THE ABOVE MENTIONED CLOSED LOW AS IT MOVES ACROSS THE GREAT LAKES REGION AND ITS INTERACTION WITH ANOTHER UPPER LEVEL WAVE DROPPING DOWN FROM NEAR HUDSON BAY ON WEDNESDAY. MODELS IN PRETTY GOOD AGREEMENT ABOUT THE EVOLUTION OF THESE TWO SYSTEMS WITH THE EXCEPTION OF THE 00Z/14 NAM THAT PHASES THE TWO WAVES TOO FAST LEADING TO A DEEPER CLOSED LOW OVER THE EASTERN GREAT LAKES BY FRIDAY MORNING. OTHER MODELS INDICATING THE LOW WILL TRACK EAST THROUGH FRIDAY BEFORE TURNING NORTHEAST TOWARDS THE NEW ENGLAND STATES AS IT GETS ABSORBED BY A STRONGER LOW OVER NEWFOUNDLAND ON SATURDAY. COLD AIR ADVECTION WILL CONTINUE THROUGH WEDNESDAY AS SURFACE WINDS SHIFT AROUND TO THE WEST NORTHWEST WITH THE PASSAGE OF ANOTHER SURFACE TROUGH. WEAK LOW LEVEL FRONTOGENESIS COMBINED WITH GOOD INSTABILITY THROUGH 850MB WILL BE SUFFICIENT TO GENERATE LIGHT RAIN SHOWERS THROUGH THE DAY. HAVE REMOVED THUNDERSTORMS FOR WEDNESDAY THOUGH WITH STRONG CAP NEAR 800MB AND LIS OF 4 OR GREATER THROUGH THE DAY. TEMPERATURES WILL FEEL DRAMATICALLY COOLER BEHIND THIS FRONT AS HIGHS DROP 10-15 DEGREES FROM TUESDAY. HIGHS ARE EXPECTED IN THE UPPER 60S TO LOWER 70S AREA WIDE WEDNESDAY THROUGH FRIDAY. DID NOT GO QUITE AS LOW AS MEX GUIDANCE FOR NOW WHICH SHOWS HIGHS IN DETROIT IN THE MID 60S THURS/FRI. LOCAL WRFXX MODEL SHOWED TEMPS A FEW DEGREES WARMER AND THINK THAT WE WILL ALREADY BE STARTING TO WARM A LITTLE BY FRIDAY WITH LESS CLOUD COVER. WILL LEAVE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN FOR WEDNESDAY NIGHT/THURSDAY WITH THE SECONDARY LOW DROPPING DOWN OUT OF NORTHEAST FLOW FROM NEAR HUDSON BAY. THIS LOW BRINGS SIGNIFICANTLY COOLER AIR DOWN FROM CANADA ALOFT WITH THE GFS SHOWING 500MB TEMPS DROPPING TO -22C WHILE LOCAL WRFXX ONLY FALLS TO -18C. UPPER AIR CLIMATOLOGY SHOWS RECORD LOW 500MB TEMPERATURES FOR THIS WEEK REACHING -22C SO WOULD HAVE TO THINK IT IS UNLIKELY THAT THE COLD POOL WILL BE QUITE AS COLD AS GFS SUGGESTS. DESPITE THIS...IMPRESSIVE LAPSE RATES ALOFT WILL WARRANT MENTION OF ISOLATED THUNDERSTORMS FOR ELEVATED CONVECTION. THE MAIN PUSH WILL BE ON THURSDAY BUT SHOWER ACTIVITY MAY END UP QUITE LIMITED IF ENOUGH MOISTURE DOES NOT WRAP BACK AROUND INTO THE SYSTEM. OVERALL THOUGH AM EXPECTING COOL AND CLOUDY CONDITIONS IN STORE FOR WED/THURS. AS THE UPPER LEVEL WAVE PULLS OFF TO THE EAST HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AT THE SURFACE. WE WILL BE DEALING WITH A DRIER AIRMASS AS TEMPS GRADUALLY CLIMB BACK TO NEAR NORMAL LEADING TO A PLEASANT WEEKEND. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 7 PM. LAKE HURON...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 7 PM. LAKE ST CLAIR...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 7 PM. MI WATERS OF LAKE ERIE...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 7 PM. && SHORT TERM...BGM LONG TERM....KAHL AVIATION...BGM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1242 PM EDT TUE JUN 14 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 1242 PM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORM WATCH #481 IS IN EFFECT FOR ALL OF SOUTHEAST LOWER MICHIGAN UNTIL 7 PM EDT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... MAINLY BETWEEN 1 PM AND 7 PM. THERE IS A MODERATE RISK FOR SEVERE WEATHER WITH THESE STORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 75 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. ACROSS THE THUMB AND ADJACENT LAKE HURON LOCATIONS...THE POSSIBILITY FOR A TORNADO EXISTS. THUNDERSTORMS WILL MOVE NORTHEAST NEAR 40 MPH. A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST LOWER MICHIGAN TO TRIGGER STRONG TO SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM RESIDES OVER THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION IS REQUESTED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-150915- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1235 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORM WATCH #481 IS IN EFFECT FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE UNTIL 7 PM EDT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... MAINLY BETWEEN 2 PM AND 7 PM. THERE IS A MODERATE CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 65 KNOTS AND HAIL TO ONE INCH IN DIAMETER. ANY THUNDERSTORM THAT DEVELOPS TODAY WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL MOVE NORTHEAST AT 40 MPH. A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN TO TRIGGER STRONG TO POSSIBLY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM RESIDES OVER THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION IS REQUESTED. BGM HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1240 PM EDT TUE JUN 14 2005 LCZ422>423-460-LEZ444-LHZ421>422-MIZ047>049- 053>055-060>063-068>070-075>076-082>083-142300- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND- MONROE-OAKLAND-SAGINAW-ST. CLAIR-SANILAC-SHIAWASSEE-TUSCOLA- WASHTENAW-WAYNE- 1240 PM EDT TUE JUN 14 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING AREA... IN MICHIGAN THIS WATCH INCLUDES 17 COUNTIES IN SOUTHEAST MICHIGAN BAY... GENESEE... HURON... LAPEER... LENAWEE... LIVINGSTON... MACOMB... MIDLAND... MONROE... OAKLAND... SAGINAW... SANILAC... SHIAWASSEE... ST. CLAIR... TUSCOLA... WASHTENAW... WAYNE... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS DETROIT RIVER... LAKE ST. CLAIR... ST. CLAIR RIVER... MICHIGAN WATERS OF LAKE ERIE... HARBOR BEACH TO PORT SANILAC MI... INNER SAGINAW BAY... LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI... LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI OUTER SAGINAW BAY... PORT AUSTIN TO HARBOR BEACH MI... PORT SANILAC TO PORT HURON MI... THIS INCLUDES THE CITIES OF...WARREN...SAGINAW...PONTIAC... ANN ARBOR...HOWELL...BAY CITY...DETROIT...PORT HURON...ADRIAN... BAD AXE...OWOSSO...SANDUSKY...LAPEER...MONROE...FLINT... MIDLAND AND CARO.
The Detroit radar (KDTX), 39 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
25 thunderstorm wind, 5 hail. Local standard time, as filed.
A trained spotter estimated a 60 mph thunderstorm wind gust.
Several trees and wires were reported down, along with a shed blown over.
Trees and utility poles were brought down. Seven streets were completely closed due to large trees lying across the roadway. Over half of the city lost power due to the storm.
Trees and power lines were blown down.
Large tree limbs were reported blown down.
Trees and power lines were blown down.
Large trees were blown down.
Local law enforcement reported a tree over Deckerville and Cemetary Road.
A trained spotter reported an 8 inch tree limb blown down.
Trees were reported down.
Local law enforcement reported power lines and a tree down.
Several trees and tree limbs were blown down.
Trees were reported blown down.
Three large trees were reported down.
Several utility poles were down.
A tree was reported blown down.
Several trees were reported down.
Large tree limbs were reported blown down.
A trained spotter estimated a 62 mph thunderstorm wind gust.
Large trees were reported blown down.
Large tree limbs were reported blown down, along with a patio swing overturned. Shingles were ripped off a roof.
Large tree limbs were reported blown down.
Six inch diameter tree limbs were reported blown down.
A large tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459152, 5459161, 5459162, 5459153, 5459163, 5459164, 5459165, 5459166, 5459154, 5459156, 5459167, 5459168, 5459155, 5459157, 5460006, 5459160, 5460002, 5460013, 5459159, 5459158, 5460007, 5460008, 5460003, 5460009, 5460005, 5460004, 5460010, 5460011, 5460012, 5460014.